Featured Research

from universities, journals, and other organizations

New study clarifies concerns regarding commonly used anti-nausea drug

Date:
December 9, 2013
Source:
University of Calgary
Summary:
For the past two years, warnings regarding the possible link between a commonly used anti-nausea and vomiting drug ondansetron and heart arrhythmias have been a source of uncertainty in emergency departments. New research helps to clarify the actual risk of ondansetron administration and cardiac arrhythmias in both children and adults.

For the past two years, warnings regarding the possible link between a commonly used anti-nausea and vomiting drug ondansetron and heart arrhythmias have been a source of uncertainty in emergency departments. New research from The Hospital for Sick Children (SickKids) and the University of Calgary's Alberta Children's Hospital Research Institute helps to clarify the actual risk of ondansetron administration and cardiac arrhythmias in both children and adults. The study is published in the December issue of Annals of Emergency Medicine.

In 2011, the Food and Drug Administration notified health-care professionals and patients of an ongoing safety review and labelling changes for the anti-nausea drug linking its use to the possibility of inducing abnormal and potentially fatal arrhythmias. The warning also implied that doctors needed to rule out conditions that might place patients at risk for developing an abnormal heart rhythm prior to giving patients the drug. Screening all patients for such conditions requires ECG monitoring and blood testing, which are associated with discomfort, delayed care and may lead to additional unnecessary investigations and anxiety. In 2012, the FDA issued an update linking the risk only to the administration of the drug in high doses intravenously. However, there was no change in the universal screening recommendations to all patients before receiving ondansetron, in any dose or route.

Following the FDA, Health Canada issued a similar communication (October 9, 2012), warning health professionals about the risk of high-dose intravenous ondansetron and recommending that physicians assess patients for risk factors before administering the drug.

Through an in-depth post-marketing analysis which included a systematic review of published literature, the FDA Adverse Events Reporting System and the World Health Organization Individual Safety Case Reports Database, Drs. Yaron Finkelstein and Stephen Freedman explored this association. They did not find any reports of arrhythmia related to the administration of a single oral dose of ondansetron, the most common administration route, employed in over 85 per cent of doses given to children in emergency departments.

"The non-targeted screening recommendations have potential for patient harm on multiple levels, including withholding an effective treatment, delay of care, additional unnecessary procedures and misdiagnoses," says the study's principal investigator, Dr. Yaron Finkelstein, staff physician in Paediatric Emergency Medicine and Clinical Pharmacology and Toxicology and Associate Scientist at SickKids. "Despite more than 22 years of use and hundreds of millions of ondansetron doses administered worldwide, we did not find evidence to support screening of patients without known risk factors before administering a single oral ondansetron dose." Dr. Finkelstein is also an Associate Professor of Paediatrics, Pharmacology and Toxicology at the University of Toronto.

Dr. Stephen Freedman, lead author and physician in Pediatric Emergency Medicine and Gastroenterology at the Alberta Children's Hospital and researcher at the University of Calgary Alberta Children's Hospital Research Institute. "This issue has caused significant uncertainty in the emergency medicine community where single oral dose of ondansetron administration is a routine event. I think these findings add significant clarity to the warnings issues by regulatory authorities and can be employed to support current practice which does not include routine screening to search for high-risk patients." Dr. Stephen Freedman is also an associate professor at the University of Calgary.

The authors concluded that ECG screening and electrolyte testing should be targeted to patients with known risk factors such as patients with cardiac diseases or those concomitantly receiving other arrhythmia-inducing medications and those receiving ondansetron intravenously or repeated doses, while it is not warranted in low-risk individuals who are receiving a single oral dose.


Story Source:

The above story is based on materials provided by University of Calgary. Note: Materials may be edited for content and length.


Journal Reference:

  1. Stephen B. Freedman, Elizabeth Uleryk, Maggie Rumantir, Yaron Finkelstein. Ondansetron and the Risk of Cardiac Arrhythmias: A Systematic Review and Postmarketing Analysis. Annals of Emergency Medicine, 2013; DOI: 10.1016/j.annemergmed.2013.10.026

Cite This Page:

University of Calgary. "New study clarifies concerns regarding commonly used anti-nausea drug." ScienceDaily. ScienceDaily, 9 December 2013. <www.sciencedaily.com/releases/2013/12/131209105411.htm>.
University of Calgary. (2013, December 9). New study clarifies concerns regarding commonly used anti-nausea drug. ScienceDaily. Retrieved April 17, 2014 from www.sciencedaily.com/releases/2013/12/131209105411.htm
University of Calgary. "New study clarifies concerns regarding commonly used anti-nausea drug." ScienceDaily. www.sciencedaily.com/releases/2013/12/131209105411.htm (accessed April 17, 2014).

Share This



More Health & Medicine News

Thursday, April 17, 2014

Featured Research

from universities, journals, and other organizations


Featured Videos

from AP, Reuters, AFP, and other news services

Is Apathy A Sign Of A Shrinking Brain?

Is Apathy A Sign Of A Shrinking Brain?

Newsy (Apr. 17, 2014) A recent study links apathetic feelings to a smaller brain. Researchers say the results indicate a need for apathy screening for at-risk seniors. Video provided by Newsy
Powered by NewsLook.com
Could Even Casual Marijuana Use Alter Your Brain?

Could Even Casual Marijuana Use Alter Your Brain?

Newsy (Apr. 16, 2014) A new study conducted by researchers at Northwestern and Harvard suggests even casual marijuana use can alter your brain. Video provided by Newsy
Powered by NewsLook.com
Thousands Of Vials Of SARS Virus Go Missing

Thousands Of Vials Of SARS Virus Go Missing

Newsy (Apr. 16, 2014) A research institute in Paris somehow misplaced more than 2,000 vials of the deadly SARS virus. Video provided by Newsy
Powered by NewsLook.com
Formerly Conjoined Twins Released From Dallas Hospital

Formerly Conjoined Twins Released From Dallas Hospital

Newsy (Apr. 16, 2014) Conjoined twins Emmett and Owen Ezell were separated by doctors in August. Now, nearly nine months later, they're being released from the hospital. Video provided by Newsy
Powered by NewsLook.com

Search ScienceDaily

Number of stories in archives: 140,361

Find with keyword(s):
Enter a keyword or phrase to search ScienceDaily for related topics and research stories.

Save/Print:
Share:

Breaking News:
from the past week

In Other News

... from NewsDaily.com

Science News

Health News

Environment News

Technology News



Save/Print:
Share:

Free Subscriptions


Get the latest science news with ScienceDaily's free email newsletters, updated daily and weekly. Or view hourly updated newsfeeds in your RSS reader:

Get Social & Mobile


Keep up to date with the latest news from ScienceDaily via social networks and mobile apps:

Have Feedback?


Tell us what you think of ScienceDaily -- we welcome both positive and negative comments. Have any problems using the site? Questions?
Mobile: iPhone Android Web
Follow: Facebook Twitter Google+
Subscribe: RSS Feeds Email Newsletters
Latest Headlines Health & Medicine Mind & Brain Space & Time Matter & Energy Computers & Math Plants & Animals Earth & Climate Fossils & Ruins